Hail, Hamlin
- When
- May 30, 11:40 AM CST
- Where
- Hamlin County, 3.26 mi WNW of Lake Norden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -97.260
Storms redeveloped in the late morning, with supercell characteristics across eastern South Dakota producing up to one inch diameter hail and winds of 70 mph, in addition to 6 confirmed tornadoes, one of which was rated EF3. 86.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Storms redeveloped in the late morning, with supercell characteristics across eastern South Dakota producing up to one inch diameter hail and winds of 70 mph, in addition to 6 confirmed tornadoes, one of which was rated EF3. Heavy rain also occurred with this system, with the greatest amount of rainfall measured by a CoCoRaHS observer being 4.69 inches measured near Columbia, and the highest COOP observer report coming out of Milbank with a two day total of 2.86. This heavy rain resulted in flooding in several rural locations but also included parts of Watertown and Aberdeen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 5:30 AM CST, 6 hours 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 630 AM CDT Mon May 30 2022 .UPDATE... Issued at 629 AM CDT Mon May 30 2022 See the updated aviation discussion below. && .SHORT TERM...(Today and Tonight) Issued at 432 AM CDT Mon May 30 2022 The overnight MCV continues to gradually track out of the area this morning. The overall severe threat continues to diminish with time. Still monitoring precipitation amounts over the next few hours however. Portions of the southeast CWA have QPEs running around 2 to 2.5 inches. Flooding threat overall is low, but worth watching. Attention then turns to the severe weather threat for this afternoon. Still expecting the development of the potent closed low system which quickly tracks into the northern plains. A strong jet rounding the base of the low will help support impressive amounts of bulk shear. In fact 0-6km bulk shear values are topping out over 70 kts. Which does introduce the question as to whether or not the shear will be too strong relative to the cold pool to sustain supercellular storms. ML CAPE values are still progged in the 1000- 2000 J/KG east of the surface trough by the early afternoon hours. Also impressive low level shear with a southeast to east surface wind resulting in favorable curved hodographs. Despite strong shear, current thinking is the overall setup should support supercellular development, but could also evolve into a line of storms with time. All severe threats are possible, including tornadoes and the SPC moderate risk has been expanded to cover more of our northeastern CWA. This includes a 15% hatched tornado probability. While left over convective debris could have some influence on instability today, not currently thinking it will be a deal breaker. With the strong forcing storms may initiate as soon as 18Z. The system quickly moves northeast by this evening placing us on the cool side/right pressure gradient of the low. Additional showers and thunderstorms are likely and gusty northwest winds are expected, along with much cooler temperatures. .LONG TERM...(Tuesday through Sunday) Issued at 432 AM CDT Mon May 30 2022 Upper low cut off in southern Canada means more or less zonal steering flow with some weak troughiness over the area, but for the most part the result is mostly dry conditions with slightly below normal temperatures and off and on breezy days - so otherwise it should be uneventful for much of the remainder of the work week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 629 AM CDT Mon May 30 2022 Terminals KABR,KATY,KPIR,KMBG Low pressure moving up through the area today will generate strong storms for KABR/KATY with a mix of MVFR CIGS. Weaker convection, and slightly higher CIGS are expected for KMBG/KPIR. Eventually it looks like MVFR/potentially IFR CIGS will move in late in the TAF period as winds come around to the west-northwest. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Serr LONG TERM...Connelly AVIATION...Serr
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Mon May 30 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A significant severe storm threat exists today, especially along and east of the James River Valley. Storms will likely develop by early afternoon and pose a severe threat through through mid to late afternoon. Supercells and all forms of severe weather can be expected. This includes hail larger than golf balls, winds in excess of 70 mph and multiple tornadoes. Storms will be moving very fast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
6 tornado, 5 hail, 4 thunderstorm wind, 2 flash flood, 2 funnel cloud. Local standard time, as filed.
Heavy rainfall resulted in water over a road north of the hospital in Watertown.
Eyewitness reported a brief tornado touchdown which did only minor damage to a cattle shed.
The first indications of tornado damage were just east of Interstate 29 near 186th Street. A farm had mangled tree branches through the tops of the shelter belt, a destroyed outbuilding, a west facing garage door and garage rafters bowed in and three pickups with the back windows broken out. The track continued a quarter mile to the north, where a second farm had uprooted trees, complete destruction of a machine shed and a collapsed barn. The main residence also had loss of shingles and the loss of a small portion of roof panels. The track continued northeast. The next residence to sustain damage was near 772nd Ave and 181st St. The tornado entered the farm from the west where it uprooted several trees and broke branches off the tops of others, a third of a roughly 300 foot long milk barn was leveled, one stave silo completely collapsed and a second was razed about half way to the base. Further east on the property a shelter belt was managed and an empty grain bin was tossed east northeast about a quarter mile into the neighboring field. An outbuilding south of the property also collapsed. Just shy of a mile to the northeast along 473rd Ave a machine shed buckled on the southwest side. Another quarter mile to the northeast another farm sustained significant damage. On this farm a tornado path was noted through the trees on the west side of house. Trees were uprooted and one tree twisted counter clockwise. On the main residence eight sheets of plywood were ripped off the roof and insulation was blown out of the attic. Roof material was found in trees and debris spread 200 or 300 yards to the north northeast. Residents were in the basement at the time and noticed that their ears popped. They also noted that water was drained from toilets and plumbing traps after the storm. Power lines were downed near 474th Ave. Another several miles to the northeast, near 179th Street and 475th Ave, another farm sustained significant damage. On the south side of the property several pieces of farm equipment were moved, tipped or tossed and a grain bin was dented. Trees were uprooted south of the house and the house sustained window damage. Walls collapsed on both a barn and machine shed on the property. Another smaller shed was also destroyed. A path of debris was noted about a quarter mile northeast of the property. The last property damaged by the tornado was located at 177th Street and US Highway 15. This property had tree damage and lost a shed.
A grain bin in a field near 496th Ave and 179th Street was ripped from the base and tossed a mile to the northeast. Roughly three and a half miles northeast on 176th St a farmstead lost several outbuildings and had roof and window damage to the home. Another two miles to the northeast three metal truss transmission towers were damaged, one completely twisted and collapsed. The strongest winds were confined to the area of the transmission towers. Roughly three and a half miles northeast, just north of US Highway 212, a shed was destroyed and a path was noted through a shelterbelt. The very last indications of the tornado was north of 169th Street on 476th Ave where the path was noted through a shelter belt.
A clear path was observed through a tree grove. Additionally, farm machinery was tossed around on the property.
Heavy rainfall resulted in water flowing outside a shallow creek bed. This water approached homes.
Two properties near the intersection of 164th St and 475th Ave sustained damage. The first farm had a roof ripped off a barn, damage to a machine shed, a destroyed stave silo, debris pierced through house walls, roof panels off house, broken house windows, snapped and uprooted trees, and a dented grain bin. The second residence had half a barn roof ripped off and tossed a quarter mile to the northeast. The track continued northeast roughly six miles, crossing Grant County Highway 15, between 158th St and 159th St. Near this location a farmstead sustained complete loss of a machine shed and power lines were downed. The track would come to an end roughly two more miles to the northeast near 157th St, where another farm would sustain complete loss to a machine shed and debris spread across the field to the north northeast.
Wind estimated at 70 mph brought down three large spruce trees, and a large limb fell onto a vehicle. Some light farm equipment was knocked over, and a steel garden shed was blown into the street.
The south to north tornado track started south of 156th St along 482nd Ave where a farm exhibited clear tornado damage which included mangled trees, barn roof damage, barn doors split in half, residential roof and siding damage and a camper completely destroyed. The track would continue roughly three miles north in the vicinity of 153rd St. Another farm would sustain damage, with tops of trees missing in one shelterbelt and uprooted and snapped trees in a second shelterbelt. The dormer of the residence was ripped off and landed 85 to 100 yards from the house in a northeast direction. North of this property a dairy farm had a machine shed with collapsed walls. This farm was housing dairy cattle that were transported from the Estelline area after a May 12 tornado destroyed barns on that property. The last indication of the tornado track was through a shelter belt a quarter mile north of 153rd St.
Severe winds downed multiple trees and blew over a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023125, 1023126, 1023127, 1023128, 1023172, 1027697, 1023176, 1027706, 1023179, 1027742, 1027750, 1027673, 1023129, 1023175, 1027764, 1027688, 1027767, 1023131, 1023140.